Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
179 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Child having constipation after taking antibiotics. What to do?

Answered by
Dr.
Dr. Ajit Naniksingh Kukreja

Gastroenterologist, Surgical

Practicing since :1984

Answered : 923 Questions

default
Posted on Mon, 2 Jul 2012 in Child Health
Question: My son is 7yrs old and has been on antibiotics for 7 days for a wound that didn't heal properly. Since the antibiotic he's had 1 bowel movement. It's now going to be 4-5 days he has not had a bowel movement. What should I do? He hasn't complained about stomach pain and his belly is nor swnsitice to touch- he does have a aubstantial amt of very amelly gas. An enema? Doctor? When should I be concerned?
doctor
Answered by Dr. Ajit Naniksingh Kukreja 1 hour later
Hi

Thanks for posting your query

What is the antibiotic he is getting ?

If he is on regular diet and not complaining of any abdominal discomfort I would like to examine him below and see if there is stool in rectum

Depending on the consistency of stool I would go for enema, suppository or a laxative

Give him plenty of fluids

Hope this helps
Am available for any followup queries
If there are no further doubts, do accept this reply and rate it

Wishing Your Son A Speedy Recovery
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ajit Naniksingh Kukreja 3 hours later
How would you examine him? He's in school now. He's taking an antibiotic called
SMZ-TMP
He's taking it 3tsp by mouth twice daily for 10 days
He has 2 more days.
He asked for breakfast this morning. I gave him whole grain crackers and of course the water the antibiotics require. I have contacted my pediatrician.
doctor
Answered by Dr. Ajit Naniksingh Kukreja 4 hours later
HI

Thanks for your followup

Sulfamethoxazole and Trimethoprim usually does not cause constipation and that to this extent

I would suggest you get him examined by you pediatrician and treat him as mentioned in my previous reply

Hope this helps
Am available for any followup queries
If there are no further doubts, do accept this reply and rate it

Wishing Your Son A Speedy Recovery
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,  
Medical Topics ,  

Recent questions on  Waterborne diseases

doctor1 MD

I am 50 years old, i have been taking medicines frequently for past 2 years (a course of antibiotics for every alternate months due to amoebiasis,...

doctor1 MD

Hi, may I answer your health queries right now ? Please type your query here... hi good day,im from philppines i had my baby s stool lab test...

doctor1 MD

3 days ago had unprotected sex now cramping a Little and a day after had gas and diarrhea now milky white discharge I took a test but it had only...

doctor1 MD

i have been very tired. sleeping 12 hours a day tired. i missed my period in january 6th and had blood work done march 23rd and was told it was...

doctor1 MD

Hello Sir, I was having Jaundice a month back, my bilirubin level was 5 at its XXXXXXX .on the 9th of November..was hospitalised for a week and...

doctor1 MD

My wife is pragnant. She is on 6th month. She is having disentry for last two days. Is it something worry about?

doctor1 MD

I was diagnosed having gastric flu , although I have got over most of the symptoms I still have dhyarea after 11 days is this normal